What is the prognosis of tricyclic antidepressant (TCA) toxicity in pediatric patients?

Updated: Mar 18, 2020
  • Author: Derrick Lung, MD, MPH; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Answer

Cyclic antidepressants contribute disproportionately to mortality for antidepressant overdoses. The American Association of Poison Control Centers reported that in 2018, tetracyclic and tricyclic antidepressants accounted for 5490 of the 56,891 single exposures to antidepressants (10%), but for 25 of the 50 deaths (50%). [4]

Approximately 70% of intentional cyclic antidepressant overdoses may be fatal prior to arrival in the ED. However, among patients who present for medical treatment, serious complications are rare compared with the total number of toxic ingestions, and in-hospital mortality is as low as 2-3%. With early recognition and aggressive treatment, a good outcome can be expected.

In addition to acute poisoning from intentional or unintentional overdose, several well-documented adverse drug reactions (ADRs) are associated with tricyclic antidepressant use, including sedation, insomnia, orthostatic hypotension, cardiac dysrhythmias, movement disorders, [5]  and skin hyperpigmentation. [6]  Some of these ADRs may be responsible for the increased risk of falls, with associated morbidity, seen among elderly patients taking cyclic antidepressants. A prospective cohort study noted an association between cyclic antidepressant use and an increased risk of coronary heart disease. [7]

Some of the morbidity associated with cyclic antidepressant ADRs may be linked to genetic variations in the CYP2D6 enzyme, which is important for the hepatic metabolism of this class of medication. [8]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!